5

According to a psychiatric nurse in the UK, the dosage of Quetiapine in the treatment of depression does not proportionally influence somnolence / sleepiness during the day. The dosage is taken at night. My own research suggests the opposite - I found that reducing the dose decreased somnolence so it seems to me that they are in fact linked.

Where can I find information which will prove / disprove the nurse's assertion? This will be useful when requesting alternative medication. I would also be interested to know if this relates to the drug's half life.

4

Seroquel (quetiapine) is quite well known to cause perhaps the most sedation among all the drugs in the 'atypical antipsychotic' class of medication due to its strong histamine and alpha receptor antagonism.

In fact, although there is much controversy surrounding this, Seroquel is being prescribed more often as an 'off-label' treatment for insomnia due to the strong sedative effects of the drug. This is somewhat controversial due to the wide ranging effects of the drug and a possible alteration to REM sleep.

It certainly stands to reason that higher doses of a drug causes more side effects. This is generally termed 'dose-related' or 'dose-dependent' side effects.

Published information for quetiapine does reveal that somnolence is most likely dose-related, but it's not all that significant.

In a clinical trial for the drug for the treatment of schizophrenia in children aged 13-17, the prescribing information for Seroquel states:

Adverse events that were potentially dose-related with higher frequency in the 600 mg group compared to the 400 mg group included somnolence (50% vs. 57%), nausea (6% vs. 10%) and tachycardia (6% vs. 9%).

Additionally, the prescribing information for Seroquel XR has the following chart:

enter image description here

So, it certainly does seem that higher doses of Seroquel do cause a higher incidence of somnolence, but it doesn't appear to be a huge difference between doses.

| improve this answer | |
  • I liked this answer, but I have a question about the chart: as I understand, the percentage in the chart is the number of people to have suffered from somnolence out of the total sample size (n). So it indeed seems that a higher dose of Seroquel (300 mg) caused more somnolence than the lower dose (150 mg), but is this the same "more" the OP was asking about? I was under the impression that he asked if a higher dose would cause the SAME PERSON more somnolence. If that is the case, I am not sure the chart gives the information we need. – Don_S Dec 16 '18 at 6:48

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.